Skip to Content

Department of Mathematics


Laszlo Szekely

Title: Professor
Department: Mathematics
College of Arts and Sciences
Phone: 803-777-6262
Office: LeConte 316
Office Hours:

MWF 12:00-13:00

Resources: My Website
Curriculum Vitae [pdf]

Department of Mathematics
Laszlo Szekely


Candidate Math. Sciences Hungarian Academy Sciences 1987
Ph.D. Finite Mathematics Eotvos University, Budapest, Hungary 1983
Master of Sci. Mathematics Eotvos University, Budapest, Hungary 1980


2009 Alexander von Humboldt fellow University of Bonn 
2005-07 Interim Director of the Industrial Mathematics Institute UofSC
2002-03 Visiting Fellow NCBI/NLM/NIH
1996- professor UofSC
1994-96 Director of the Institute of Mathematics I Eotvos University
1992-93 visiting associate professor University of New Mexico
1991-92 Alexander von Humboldt fellow University of Bonn
1988-90 visiting associate professor University of New Mexico
1986-87 postdoctoral fellow University of Auckland
1984-96 associate professor Eotvos University
1982-84 research fellow Szeged University

Courses Taught

MATH122 Calculus for Business Administration and Social Sciences
MATH141 Calculus I
MATH142 Calculus II
MATH174 Discrete Mathematics for Computer Science
MATH241 Vector Calculus
MATH242 Elementary Differential Equations
MATH374 Discrete Structures
MATH550 Vector Analysis
MATH570 Discrete Optimization
MATH574 Discrete Mathematics I
MATH774 Discrete Mathematics I
MATH775 Discrete Mathematics II
MATH778B Selected Topics in Discrete Mathematics: the Linear Algebra Method in Combinatorics


Primary research areas are combinatorics and graph theory, and their applications to geometry, computer science and biology.
Received research support from the National Science Foundation (7 grants), NIH, DARPA and AFORS, and fellowship support from the Oak Ridge Institute for Science and Education, the Alexander von Humboldt Stiftung, the EPSRC, and the European Union.
Wrote more than 160 papers, which are cited 3800 times, with more than 100 collaborators, and graduated 6 Ph.D. students.
Editorial work:  "Combinatorica" (1995-, managing editor  1987-1995), " SIAM J. Discrete Math." (2003-2017),  "European J. Math"(2014-), "Central European J. Mathematics" (2009-2014);  "International Journal of Combinatorics" (2009-2017). Doctor of the Hungarian Academy of Sciences, 1998, Russell Research Award, UofSC, 2007.

Selected Publications

  • E. Czabarka, L. A. Szekely, S. Wagner, A tanglegram Kuratowski theorem, J. Graph Theory 90(2)(2019), 111-122.
  • John Asplund, Gregory Clark, Garner Cochran, Eva Czabarka, Arran Hamm, Gwen Spencer, Laszlo Szekely, Libby Taylor, Zhiyu Wang, Using block designs in crossing number bounds, J. Combin. Designs 27(2019)(10), 586-597.
  • P. L. Erdos, M. A. Steel, L. A. Szekely, and T. J. Warnow, A few logs suffice to build (almost) all trees I-II Random Structures and Algorithms 14(1999)(2), 153-184, and Theor. Comp. Sci. 221(1-2)(1999), 77-118.
  • L. A. Szekely, Crossing numbers and hard Erdos problems in discrete geometry, Combinatorics, Probability, and Computing 6(3)(1997), 353-358.
  • F. Shahrokhi, O. Sykora, L. A. Szekely and I. Vrto, The crossing number of a graph on a compact 2-manifold, Adv. Math. 123(1996), 105-119

Challenge the conventional. Create the exceptional. No Limits.